I have just been prescribed prednisolone tablets. I have to take 4 5MG tablets everyday. Has anyone else done this before? What side effects should I expect? I have never taken steroids before and I am worried as you hear lots of horror stories about people putting on 50lbs and getting super hairy (excuse my vanity haha, just curious to know if this is actually the case!)

Hope to hear from someone soon

Charlotte x

16 Replies

  • When I started taking it, I did gain weight but it wasn't like 50 pounds worth, more like a maximum of 15. I would expect some weight gain though. I found that it worked quite well, but for the first few weeks my body didn't particularly get along with it as a medication if that makes sense, it did make me nauseous however this passed after around a month.

    Let me know how it goes for you, if you want to talk!

    Ems x

  • I've taken this before and just been put back on it. I had absolutely no weight gain (but I struggle to put on any weight even if I try). It also didn't make my hair grow any more just prevented so much of it falling out. Hope it works for you :) x

  • Thank you so much! Being only 20 I've never had steroids before and really really don't want to experience any horrible side effects!

  • I was 20 when I first had steriods too. The way I see it there's lots of drugs to try so you just need to find the one that works best for you without too many or no side effects. I'm now 23 and only just admitting to myself that I actually have lupus. It's tough and scary! Just try to educate your friends so they understand a bit more. I lost a fair few 'friends' through not going out with them enough etc. They didn't understand I physically couldn't X

  • Yes in my 3rd year of problems.. Took the specialists 7 years to diagnose me with sle and a few overlapping symptoms... I found the prednisone affected my sleep, didn't have severe weight gain, only about 5kgs which was good because I was always just the little bit too skinny and sensitivity to light became more of an obvious problem.

  • When I'm on the higher dose of steroids I see flashing lights, feel pressure in my head and a little disconnected from the world. I also gain weight but part of that is because I can't move around easily so am not burning it off. Yes you can get hairy but there are lots of modern hair removal methods. So balance this out with how Ill you are and I choose the prednisolone. :)

  • I was on 20 mg of steroids for a few years and it did increase my appetite and at first I started to eat foods that I would not have eaten, such as cakes and pastries. I was also given extra infusion of steroids before I was given Cyclphosphamide and I just blew up my face was so round that I did not recognise my reflection in the mirror.

    Steroid redirect the fat in your body to your abdomen, so no matter or how much weight I loose I now have a bigger than usual tummy.

    Try to eat healthy and take your tablets in the mornings so hopefully it won't interrupt your sleeping pattern.

    Take care and God bless

    Gentle hug💐

  • Hi, I'm 25 and I was only diagnosed with SLE 3 weeks ago and have been on prednisolone since. Started on 30mg currently on 20mg. I really struggle to sleep more than 4hrs with them. Also my appetite is huge. But no hair gain yet! I've also noticed constipation and I'm assuming this is down to the steroids? I'm on the steroids until Christmas but I am worried about coming off of them, as they make me feel boosted with energy and I'm not sure how my body will function without the steroids! xx

  • I find it hard to sleep too and I have so much energy! I feel buzzed constantly.!Also when I consume alcohol I feel like I'm getting drunk a lot more quickly?! Guessing that's down to the steroids ...

  • Hi there! I've only been on prednisolone once, for about 2 months and it definitely became my favourite drug ever :)). Didn't gain weight, didn't have disturbing side effects (ok, I did get a tiny bit hairier and I didn't sleep more than 3 hours/night), but it made my skin look fabulous! Perfectly even complexion, no visible pores, erased wrinkles (i'm 38), my face looked like a porcelain doll. So look at the bright side - not only it will help with your condition, it could also leave you looking like you've just spent a week at the spa :)

  • Yay that's so great! My skin is super soft ATM so maybe it's down to them :) am struggling to sleep though! X

  • I was on 40mg, up to 60mg for a bit, and then tapered off them over 6months. I piled on about 3stone, but I was also on hydroxychloroquine, anti-hists and painkillers too, so they may have contributed to the weight gain. I hardly slept for three months. But it did get me back on my feet. My joint pains were so severe it was difficult to get out of bed, never mind walk. Are you taking calcium supplements too with the pred?

  • Hi , no I'm not taking calcium supplements right now! I'm struggling to sleep also!

  • Hi Charlotte. Just wandered how you were getting on with Prednisolone as I too have been given them today. The same dose as you 4x5mg daily. Also on Hydroxycloroquine as well as HRT and Levothyroxine so like you I am really nervous about taking them :)

  • Hello! I've actually been really good! I've been taking them for a week now and my mood has been lifted so much aswell as my energy levels and I've experience almost 0 pain! I haven't been overly hungry (which was one of my worries) but I have been quite hyper active and felt a slight buzz but I think I'm getting used to them now! Nowhere near as bad as I thought they were going to be :) :)

  • That is great news and very uplifting for me too so THANK YOU :) for replying so quickly! I hope it continues for you in this positve way. Take care :)

You may also like...